According to a story from The Rheumatologist, a rare complication linked to the monoclonal antibody drug rituximab called rituximab-induced serum sickness (RISS) appears when patients using the drug have immune complexes deposit in tissue, which triggers a hypersensitivity reaction. Though most patients recover quickly, there is a risk of death and recurrence with continued use of the drug. A recent study also found that the event was more common in patients with autoimmune diseases.
The Role of Rituximab
Rituximab has become a very important part of treatment for a number of diseases that involve the immune system, such as a great variety of blood cancers and autoimmune disorders. While the drug is often highly effective, the risk of side effects and adverse events like RISS nevertheless remains. A retrospective study of 37 cases led authors to conclude that physicians should reconsider the use of the drug in patients that experience RISS. Patients with autoimmune diseases were also at a 12 times greater risk of experiencing RISS; patients with systemic lupus erythematosus (SLE) were at the highest risk. Rituximab is used off-label for this disease.
RISS and Autoimmune Disorders
So why does RISS appear in patients with autoimmune illnesses with such frequency? The scientists proposed that the drug triggers RISS by causing lysis (the destruction of a cell by the obliteration of its cell membrane) in B cells. This releases antigens into the blood stream which can allow antigen-antibody complexes to appear. The researchers suggest that such formations may be more likely in patients that already have excess production of autoantibodies. This would potentially explain the increased risk of RISS in autoimmune patients and why it is possible for the event to occur after only a single administration of rituximab.
Another characteristic noted in the study was the presence of human anti-chimeric antibodies in patients that experienced RISS. Such antibodies are geared to target components of the drug. This could help explain why most of the patients in the study with RISS also had an incomplete response to rituximab, which could also be neutralized by the presence of immune complexes.
Check out the original research here.